North Carolina, 2009

Lightning Strike in North Carolina, September 25, 2009

September 25, 2009 · NWS RAH · 1 event in 1 county or zone

Showers and thunderstorms developed along a back-door cold front during max afternoon heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Showers and thunderstorms developed along a back-door cold front during max afternoon heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 25, 2:09 PM EST, 36 minutes earlier.

Area forecast discussion, Sep 25, 2:09 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
309 PM EDT FRI SEP 25 2009

.SYNOPSIS...
A COLD FRONT OVER SOUTHERN NC WILL DRIFT TOWARD THE SC BORDER AND
STALL TONIGHT AND SATURDAY. THE BOUNDARY WILL RETREAT INTO EASTERN
NC AHEAD OF A TRIPLE POINT LOW EXPECTED TO TRACK ALONG THE
INTERSTATE 95 CORRIDOR SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 250 PM...

TONIGHT:

ISENTROPIC LIFT FORECAST TO DEVELOP THIS EVENING AS WINDS IN THE
THREE TO FIVE THOUSAND FOOT LAYER SHIFT TO THE EAST OR SOUTHEAST
ATOP THE SURFACE NORTHEAST FLOW. IN ADDITION LIFT MAY GET AN ASSIST
FROM VORTICITY MAXIMA ROUNDING THE TOP OF THE UPPER LEVEL RIDGE
THOUGH THERE IS NO FAITH IN ANY MODELS DEPICTION OF THE DETAILS.
HAVE RAISED RAIN CHANCES TO LIKELY NORTH AND HIGH CHANCE IN THE
SOUTH. THUNDER SHOULD EXIT TO THE SOUTH DURING THE EARLY EVENING AS
THE FRONT CONTINUES SOUTH.

THE REAL PROBLEM IS FORECASTING PRECIPITATION AMOUNTS. IT WILL TAKE
AN ASSIST FROM UPPER LEVEL PVA TO GENERATE WIDESPREAD BASIN AVERAGES
OVER ONE HALF INCH. WITH THIS MOST LIKELY THE FURTHER ONE IS FROM
THE RIDGE CORE HAVE PLACED AMOUNTS APPROACHING TWO TENTHS IN THE
NORTH WITH LESS AMOUNTS SOUTH. THIS IS POSSIBLY CONSERVATIVE.

CURRENT LOW TEMPERATURES ACCEPTED WITH UPPER 50S NORTHEAST TO MID
60S IN THE SOUTH.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 300 PM FRIDAY...

SATURDAY AND SATURDAY NIGHT:

A COLD FRONT WILL BE APPROACHING CENTRAL NORTH CAROLINA FROM THE
WEST SATURDAY AND MOVE THROUGH THE AREA SATURDAY NIGHT AND EARLY
SUNDAY. THERE WILL BE DECENT VEERING OF THE WINDS ABOVE THE
SURFACE COLD DOME WHICH IS LIKELY TO PROTECT THE AREA FROM SEVERE
WEATHER WITH THE EXCEPTION OF THE IMMEDIATE VICINITY OF THE FRONT.
CAPE IS FORECAST TO BE THIN AND MINIMAL WITH DEEP LAYER WINDS
BELOW 30 KNOTS THROUGH MOST OF THE LAYER. EXPECT SOME ORGANIZED
THUNDERSTORMS AND THE POTENTIAL FOR SEVERE WEATHER WILL HAVE TO BE
EVALUATED OVER THE NEXT 24 HOURS. STORMS ARE EXPECTED TO BE
ISOLATED.

AHEAD OF THE FRONT AM NOT READY TO REJECT THE POSSIBILITY OF SHOWERS
OVER THE EAST PIEDMONT AND COASTAL PLAIN SATURDAY MORNING. THERE
APPEARS TO BE ENOUGH MOISTURE IN THE AIR COLUMN AND POTENTIAL FOR
LOW LEVEL CONVERGENCE TO PLACE A 40 TO 50 PERCENT CHANCE IN THE AREA
DURING THE MORNING.

CURRENT TEMPERATURES ACCEPTED WITH AFTERNOON HIGH TEMPERATURES 65
NORTHWEST TO MID 70S SOUTHEAST. OVERNIGHT LOWS IN THE LOW TO MID 60S
SATURDAY NIGHT. -99

AS OF 250 PM THURSDAY...

SUNDAY AND SUNDAY NIGHT: BEHIND THE DEPARTING WARM CONVEYOR
BELT AND SOUTHWESTERLY UPPER JET... THERE MAY BE ADEQUATE
DESTABILIZATION WHERE DEWPOINTS ARE MOST APT TO REMAIN IN THE
LOWER 60S IN THE COASTAL PLAIN.... TO SUPPORT A FEW FLEETING
SHOWERS THROUGH EARLY SUNDAY AFTERNOON. INDEED... MODEL FORECAST
SOUNDINGS INDICATE WEAK AND SHALLOW CAPE (PROVIDED DEWPOINTS HOLD
IN THE LOWER 60S) BENEATH A DEVELOPING SUBSIDENCE INVERSION ALOFT.
HOWEVER... DEEP WESTERLY FLOW AND THE LIMITED INSTABILITY SHOULD
KEEP ANY ACTIVITY ISOLATED AT BEST. GIVEN FORECAST LOW LEVEL
THICKNESSES AT OR SLIGHTLY ABOVE 1400 METERS AND WESTERLY
DOWNSLOPE FLOW... HIGH TEMPERATURES IN THE LOWER TO MIDDLE 80S
EXPECTED. THE FLOW SHOULD BEGIN TO BACK AROUND TO SOUTHWESTERLY IN
RESPONSE TO THE APPROACH OF A POWERFUL TROUGH/FRONT FROM THE WEST...
WHICH SHOULD KEEP LOWS GENERALLY 60 TO 65 DEGREES.

MONDAY AND MONDAY NIGHT: THE NWP MODELS HAVE TRENDED NORTHWARD
WITH THE AMPLIFICATION OF A VERY POWERFUL AND COLD TROUGH ALOFT
FROM WESTERN CANADA EARLY THIS WEEKEND TO THE EASTERN GREAT LAKES
REGION BY EARLY NEXT WEEK. EXPECT THE ASSOCIATED SURFACE COLD
FRONT TO SWEEP INTO CENTRAL MONDAY AFTERNOON AND EVENING...
SIMILAR TO THE ECMWF... BUT WITH THE NOTICEABLY COOLER AIR HOLDING
WEST OF CENTRAL NC UNTIL DARK. GIVEN A NORTHWARD TREND IN THE
UPPER TROUGH AND STRONGEST FORCING/COOLING ALOFT AND A
SIGNIFICANT WESTERLY COMPONENT TO THE LOW AND DEEP LAYER FLOW...
EXPECT ONLY ISOLATED SHOWERS OR SPRINKLES MAINLY OVER THE NORTHERN
HALF OF THE CWA MONDAY AFTERNOON. SOUTHWEST WINDS COULD ALSO
BECOME QUITE BREEZY MONDAY AFTERNOON... WHEN FORECAST SOUNDINGS
INDICATE AROUND 30 KTS IN THE MIXED LAYER AS THE PRESSURE GRADIENT
TIGHTENS AHEAD OF THE FRONT. HIGH TEMPERATURES GENERALLY 81 TO
87.

RAPID CLEARING IN NW FLOW ALOFT BEHIND THE TROUGH AXIS... WITH
MUCH COOLER AND DRIER AIR POISED TO SPILL INTO THE REGION BY
TUESDAY MORNING. IN FACT... THE MODELS CONTINUE TO DEPICT AROUND A
40 METER/12 HR PLUNGE IN LOW LEVEL THICKNESSES INTO THE 1350 +/-
10 M RANGE BY 12Z TUESDAY... WHICH SHOULD SUPPORT A RANGE OF LOWS
OF 52 TO 60 DEGREES FROM NORTHWEST TO SOUTHEAST.  -MWS

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 235 PM THURSDAY...

A STRETCH OF NEAR NORMAL TEMPERATURES AND RELATIVELY LOW HUMIDITY
WITH DRY/MOSTLY CLEAR CONDITIONS FOR CENTRAL NC THIS PERIOD... AS
A HIGHLY AMPLIFIED BUT (SLOWLY) PROGRESSIVE RIDGE -- FLANKED BY A
PAIR OF DEEP CLOSED LOWS -- MIGRATES FROM THE CENTRAL CONUS TO THE
EAST COAST.

TUESDAY THROUGH FRIDAY: ANY CLOUD COVER SHOULD BE LIMITED
TO SPARSE STRATOCUMULUS BENEATH A PRONOUNCED SUBSIDENCE INVERSION
ALOFT (ESPECIALLY TOWARD THE VA BORDER WHERE CYCLONIC FLOW ALOFT
WILL PERSIST LONGEST IN ASSOCIATION WITH THE CLOSED LOW EXPECTED
TO MOVE FROM THE GREAT LAKES TO OFF THE NEW ENGLAND COAST
DOWNSTREAM OF THE AFOREMENTIONED RIDGE OVER THE CENTRAL CONUS).
GIVEN SUFFICIENT UPPER LEVEL MOISTURE (A VARIABLE POORLY FORECAST
BY THE NWP MODELS)... THERE MAY ALSO BE SOME OROGRAPHIC CIRRUS IN THE
LEE OF THE MOUNTAINS TUESDAY-WEDNESDAY... WHEN THE WIND PROFILE
SHOULD BE FAVORABLY STRONG AND ORIENTED ORTHOGONAL TO THE
MOUNTAINS IN THE PRESENCE OF THE STABLE SUBSIDENCE INVERSION.

OTHERWISE... THE ONLY POTENTIALLY EVENTFUL WEATHER COULD BE A
MARGINALLY CRITICAL FIRE WEATHER DAY TUESDAY OWING TO A WARMING AND
DRYING WNW DOWNSLOPE FLOW (15-30 KTS AT H85 FROM SOUTH TO NORTH)
AND RESULTANT WIND GUSTS BETWEEN 20 AND 25 MPH AND LOWERING RH TO
AROUND 25%. HOWEVER... THE RECENT AND FORECAST WET SPELL AND
BORDERLINE WIND/RH SHOULD MITIGATE ANY SIGNIFICANT THREAT.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 300 PM FRIDAY...

SOME LOCALLY HEAVY RAINS HAVE DEVELOPED OVER THE PAST FEW HOURS
MAINLY SOUTH OF ASHEBORO AND RALEIGH...WITH SCATTERED MOSTLY LIGHTER
SHOWERS NORTH. NORTHEAST WINDS ACROSS CENTRAL NORTH CAROLINA WITH A
COLD FRONT DROPPING INTO SOUTH CAROLINA OVERNIGHT. SHOWERS EXPECTED
TONIGHT INTO SATURDAY MORNING. LITTLE IMPROVEMENT IN THE NORTH PARTS
TO LIFR TO IFR CEILINGS THROUGH THE FORECAST PERIOD WHILE AREAS
SOUTH WILL DEVELOP SIMILAR IFR TO LIFR CEILINGS THIS EVENING AND
CARRY THEM INTO SATURDAY. PERSISTENT NORTHEAST WINDS SHOULD KEEP
VISIBILITIES AT NO WORSE THAN MVFR IN FOG OUTSIDE OF SHOWERS TONIGHT
AND SATURDAY MORNING.

A COLD FRONT WILL APPROACH FROM THE WEST SATURDAY AND EXIT TO THE
EAST AROUND SUNRISE SUNDAY. SHOWERS AND THUNDERSTORMS EXPECTED AHEAD
OF AND NEAR THE FRONT. LOW LEVEL WIND SHEAR IS POSSIBLE SATURDAY
NIGHT.

VFR CONDITIONS EXPECTED BEHIND THE FRONT INTO WEDNESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...99
SHORT TERM...99/MWS
LONG TERM...MWS
AVIATION...99
Hazardous weather outlook, Sep 25, 3:31 AM EST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
431 AM EDT FRI SEP 25 2009

NCZ007>010-021>026-038>041-073>076-083-084-260845-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
MOORE-LEE-ANSON-RICHMOND-
431 AM EDT FRI SEP 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COLD FRONT WILL SWEEP EAST ACROSS THE AREA SUNDAY MORNING BRINGING
A GOOD CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ011-027-028-042-043-077-078-085-086-088-089-260845-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
431 AM EDT FRI SEP 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STRONG COLD FRONT WILL SWEEP EAST ACROSS THE AREA LATE SATURDAY
NIGHT THROUGH EARLY SUNDAY. ISOLATED SEVERE STORMS WILL BE POSSIBLE
SATURDAY NIGHT...MAINLY ACROSS THE SOUTHEAST THIRD OF CENTRAL NORTH
CAROLINA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT. SPOTTERS
SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER.

In the hours before

Special weather statement, Sep 25, 1:45 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT FRI SEP 25 2009

NCZ075-077-086-088-089-251945-
CUMBERLAND-HARNETT-HOKE-MOORE-SAMPSON-
245 PM EDT FRI SEP 25 2009

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS HARNETT...MOORE...
SAMPSON...CUMBERLAND AND HOKE COUNTIES THROUGH 345 PM EDT...

AT 244 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER VASS...OR ABOUT 11 MILES EAST OF SOUTHERN
PINES...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS WHICH WILL EXPERIENCE HEAVY RAIN INCLUDE... SOUTHERN
PINES...WHISPERING PINES...ABERDEEN...AND SPRING LAKE.

DANGEROUS LIGHTNING AND VERY HEAVY RAIN WITH RAINFALL AMOUNTS
EXCEEDING A HALF OF AN INCH TO ONE INCH DURING THE NEXT HOUR CAN BE
EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO
AVOID HYDROPLANING.

ELLIS
Special weather statement, Sep 25, 1:58 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
258 PM EDT FRI SEP 25 2009

NCZ083>085-252000-
ANSON-RICHMOND-SCOTLAND-
258 PM EDT FRI SEP 25 2009

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS RICHMOND...ANSON AND
SCOTLAND COUNTIES THROUGH 400 PM EDT...

AT 256 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM DOBBINS HEIGHTS TO 7
MILES SOUTH OF WHITE STORE...OR ALONG A LINE EXTENDING FROM
ROCKINGHAM TO 15 MILES SOUTHWEST OF WADESBORO...MOVING SOUTHEAST AT 5
MPH.

SOME AREAS EFFECTED BY THE STORMS INCLUDE MORVEN...ROCKINGHAM...AND
HAMLET.

DANGEROUS LIGHTNING AND VERY HEAVY RAIN WITH RAINFALL AMOUNTS
EXCEEDING A HALF OF AN INCH TO ONE INCH DURING THE NEXT HOUR CAN BE
EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO
AVOID HYDROPLANING.

ELLIS
Special weather statement, Sep 25, 2:10 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
310 PM EDT FRI SEP 25 2009

NCZ088-252000-
CUMBERLAND-
310 PM EDT FRI SEP 25 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS CUMBERLAND COUNTY THROUGH
400 PM EDT...

AT 308 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
POPE AFB...OR ABOUT OVER FORT BRAGG...MOVING SOUTHEAST AT 15 MPH.
THE WEATHER OBSERVER AT POPE ARMY AIR FORCE BASE REPORTED A WIND
GUST OF 30 MPH AT 3 PM.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...POPE AFB...AND...
SPRING LAKE...FORT BRAGG...BONNIE DOONE...FAYETTEVILLE.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING STRIKES CAN BE EXPECTED WITH THESE
THUNDERSTORMS.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

WSS

The radar

The Raleigh/Durham radar (KRAX), 79 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cumberland

When
September 25, 2:45 PM EST
Where
Cumberland County, 1.13 mi E of Skibo
Injuries
2 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
35.070, -78.960

A woman and a 18-month-old child were struck by lightning in a parking lot of a TJ Maxx in Fayetteville. Officials said the woman was carrying the boy and an umbrella when she was struck.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197039.